Kentucky, 2017

Flash Flooding in Kentucky, September 1, 2017

September 1, 2017 · NWS LMK · 11 events in 5 counties and zones

Powerful and slow moving Hurricane Harvey made landfall along the Texas Gulf Coast as a Category 4 hurricane. After the storm stalled along the coast, producing extreme and unprecedented amounts of rainfall along the Texas and Louisiana coasts that resulted in catastrophic flooding in the Houston metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Powerful and slow moving Hurricane Harvey made landfall along the Texas Gulf Coast as a Category 4 hurricane. After the storm stalled along the coast, producing extreme and unprecedented amounts of rainfall along the Texas and Louisiana coasts that resulted in catastrophic flooding in the Houston metro area. The system then lifted toward the Tennessee and lower Ohio River Valleys on Friday September 1. Heavy rain spread across central Kentucky with amounts ranging from 4 to 6 inches. There were localized amounts of 7 to 8 inches across Warren, Barren, Allen, Simpson, and Logan counties. Many roads became flooded with high water and there were reports of high water rescues performed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 1, 12:55 AM CST, 12 minutes earlier.

Area forecast discussion, Sep 1, 12:55 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
255 AM EDT Fri Sep 1 2017

.Short Term...(Today through Saturday)
Issued at 300 AM EDT Fri Sep 1 2017

...Heavy Breezy Rain Ongoing...

Surface low tracking across central TN and should move into southern
KY this afternoon. The tightest pressure gradient associated with
the low is out ahead of it, so expect some gusty conditions the next
several hours. Current forecast keeps wind gusts just below Wind
Advisory criteria, but would not be surprised to see a couple of
sites gust to around 40 mph. There will be a brief lull in the
vicinity of the low center before winds pick up again west of it and
south of it later this afternoon and evening.

But enough about the wind, the main story is the rain! Kentucky
Mesonet stations along our southern border are measuring 2-4"/hr
rain rates. Rainfall totals will be highest left of the surface low
track, and expect this axis to remain from Russellville to
Frankfort. Of some concern in the last few model runs is the slowing
down of that surface low over central Kentucky. This forecast would
prolong the flash flood threat into Saturday. Also, the NAM and
latest WRF's both indicate a stripe of higher QPF along the Ohio
River at Louisville, possibly farther north. That would indicate
some higher rainfall rates in southern IN than in the previous
forecast. There still will be a sharp cutoff in rainfall totals. For
now, have decided not to expand the Flash Flood Watch to include the
rest of our Southern IN counties.

By Saturday afternoon, the low should be filling in quickly, and
though rain still will be in the area, rates should come down enough
not to cause new flooding issues.

Temperatures this period will be chilly, with record cold maxes
possible both Saturday...see the climate section below.

&&

.Long Term...(Saturday night through Thursday)
Issued at 245 AM EDT Fri Sep 1 2017

After any lingering light rain dissipates Saturday evening, high
pressure moving into the TN Valley should allow us to dry out Sunday
and Monday. Our next rain chance comes in late Monday night and
Tuesday as a cold front sweeps through here. A secondary front still
may bring in additional showers Tue. night to Wednesday. This front
will bring temperatures down quite a bit for early September. Model
solutions still vary, lowering confidence in any one solution...but
there is confidence in a cool down.

&&

.Aviation...(06Z TAF Issuance)
Issued at 120 AM EDT Fri Sep 1 2017

Rain shield associated with Harvey has nearly covered central
Kentucky and is slowly working its way northward. Should see the
entire region overspread with rain by daybreak. The rain will be
heavy at times, and cigs/vis will be as low as IFR with local LIFR.
Winds will also be gusty out of the northeast this morning, with
some gusts approaching or even exceeding 30kts. Models suggest there
could be some breaks in the precipitation across eastern portions of
the CWA later this morning and afternoon, but confidence in timing
of these breaks is not high enough to reflect in TAFs.

&&

.Hydrology...
Updated at 245 AM EDT Fri Sep 1 2017

Tropical Storm Harvey's remnants will bring heavy rain to the Ohio
and Tennessee Valleys. Areal average rainfall totals will peak just
to the left of the track of the surface center of Harvey. Have the
peak values running from Russellville northeast to Georgetown, KY.
For now, have highest values near Bowling Green, with 4-7" of
rainfall on average with higher amounts in some spots.  A Flash
Flood Watch remains in effect for most locations for today.

Significant river flooding is not expected at this time. Streams
under these training bands of rain could rise to capacity and
beyond. The greatest chance for minor flooding will be in the
Barren, Rough, and Green River basins.

&&

.Climate...
Issued at 327 PM EDT Thu Aug 31 2017

Record rainfall for September 1:
Louisville: 2.95", 1965
Lexington: 1.91", 1905
Bowling Green: 2.00", 1938

Record Cold Maximum Temperature for September 1:
Louisville: 65 degrees, 1892
Lexington:  62 degrees, 1892
Bowling Green: 70 degrees, 1976

Record Cold Maximum Temperature for September 2:
Louisville: 68 degrees, 2006
Lexington:  66 degrees, 2006
Bowling Green: 68 degrees, 2006

Of note as well as we close out the month of August. August will be
the first month since May 2016 that the average temperature was more
than a degree below normal for the month at SDF/LEX. Each month
since then either has been within a degree of normal or above it.
BWG's streak goes a little further back, to January 2016.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through late tonight for INZ079-084-089>092.

KY...Flash Flood Watch through late tonight for KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.

&&

Short Term...RJS
Long Term...RJS
Aviation...DM
Hydrology...RJS
Climate...RJS
Hazardous weather outlook, Sep 1, 1:05 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
305 AM EDT Fri Sep 1 2017

INZ079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-081-
082-020715-
Jefferson-Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-
Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Madison, English, Tell City, Corydon,
New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
305 AM EDT Fri Sep 1 2017 /205 AM CDT Fri Sep 1 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

The remnants of Tropical Depression Harvey will bring periods of
moderate to heavy rainfall today. Areas that receive multiple rounds
of heavy rainfall likely will see some street flooding as well as
rises on area creeks and rivers.

In addition to the heavy rain threat, isolated weak, short-lived
tornadoes are possible over eastern sections of central Kentucky,
especially the Lake Cumberland region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some light to moderate rainfall will continue Saturday...and a few
area rivers may rise to minor flood stage because of the rainfall
from Harvey.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for heavy rain reports and flooding
as well as any stronger wind gusts today and tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>078-083-020715-
Orange-Washington-Scott-Dubois-
Including the cities of Paoli, Salem, Scottsburg, and Jasper
305 AM EDT Fri Sep 1 2017

This hazardous weather outlook is for portions of south central
Indiana.

.DAY ONE...Today and Tonight.

The remnants of Tropical Depression Harvey will bring periods of
moderate to heavy rainfall to southern Indiana today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RJS

In the hours before

Special weather statement, Aug 31, 10:42 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
1142 PM CDT THU AUG 31 2017

KYZ064-074>078-081-082-010545-
Russell-Monroe-Metcalfe-Cumberland-Barren-Adair-Green-Clinton-
1142 PM CDT THU AUG 31 2017

...POCKETS OF HEAVY RAIN MOVING ACROSS PORTIONS OF SOUTH CENTRAL
KENTUCKY...

At 1141 PM CDT, radar indicated a line of heavy rain located from
near Scottsville to near Albany. Movement was north at 25 mph.

Locations impacted include...
Glasgow, Columbia, Tompkinsville, Albany, Jamestown, Edmonton,
Burkesville, Leslie, Russell Springs and Horse Cave.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3663 8597 3666 8595 3690 8607 3686 8611
      3693 8617 3706 8611 3706 8607 3716 8606
      3717 8568 3711 8552 3717 8537 3718 8504
      3711 8496 3711 8490 3705 8491 3700 8484
      3696 8495 3686 8506 3662 8499
TIME...MOT...LOC 0441Z 184DEG 29KT 3672 8609 3673 8509

ZT
Special weather statement, Aug 31, 11:20 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
1220 AM CDT FRI SEP 1 2017

KYZ026-061-062-070-071-073-074-010615-
Warren-Logan-Allen-Edmonson-Barren-Butler-Ohio-
1220 AM CDT FRI SEP 1 2017

...HEAVY RAIN ACROSS PORTIONS OF SOUTH CENTRAL KENTUCKY...

At 1218 AM CDT, radar indicated a band of heavy rain extending from
near Beaver Dam to Morgantown to Bowling Green, slowly moving north
at 20 to 30 mph.

Torrential rainfall is occurring, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.

Locations impacted include... Bowling Green, Morgantown,
Brownsville, Plum Springs, Memphis Junction, Mount
Victor, Crestmoor, Anderson, Casey and Lee.

LAT...LON 3734 8714 3738 8709 3743 8710 3742 8662
      3732 8647 3734 8616 3722 8605 3717 8606
      3716 8600 3694 8613 3677 8640 3681 8641
      3682 8648 3693 8666 3692 8706 3706 8705
      3709 8690 3716 8693 3719 8689 3736 8703
TIME...MOT...LOC 0518Z 216DEG 40KT 3732 8700 3713 8609

ZT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Simpson

When
September 1, 1:07 AM CST
Where
Simpson County, 1.38 mi N of Neosheo to 1.6 mi N of Neosheo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.740, -86.670

Local law enforcement reported that Kentucky Highway 100 at mile marker 16 was closed due to high water over the bridge.

Flash Flood, Logan

When
September 1, 2:42 AM CST
Where
Logan County, 2.16 mi NW of Auburn to 3 mi NW of Auburn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.890, -86.730

Local law enforcement reported Highway 103 near Lashley Road near Auburn was impassable due to high water.

Flash Flood, Simpson

When
September 1, 3:06 AM CST
Where
Simpson County, 2.28 mi E of Highland to 2.4 mi NE of Franklin Whak Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.703, -86.389

Local law enforcement reported that Highway 100 east of I-65 to the Allen County line was closed due to high water. Highway 383 also had multiple closures. Numerous county road bridges were closed due to high water as well.

Flash Flood, Simpson

When
September 1, 5:18 AM CST
Where
Simpson County, 0.55 mi W of Franklin to 0.74 mi NW of Franklin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.720, -86.580

The Simpson County Emergency Manager reported numerous roads closed with other roads impassable due to high water. The Simpson County Schools were closed due to flooding.

Flash Flood, Hart

When
September 1, 6:15 AM CST
Where
Hart County, 0.55 mi E of Horse Cave to 1.38 mi ENE of Horse Cave
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.180, -85.910

The Hart County Emergency Manager reported that a water rescue was performed in Horse Cave after a vehicle stalled out in flood waters.

Flash Flood, Barren

When
September 1, 6:52 AM CST
Where
Barren County, 1.77 mi SE of Glasgow to 1.63 mi SE of Glasgow
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
36.960, -85.880

State officials reported that one water rescue was performed along Burkesville Road near Siloam Road.

Flash Flood, Barren

When
September 1, 7:15 AM CST
Where
Barren County, 1.38 mi N of Glasgow to 0.98 mi N of Glasgow
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.000, -85.900

The Barren County Emergency Manager reported a car was submerged in flood waters on Shamrock Court.

Flash Flood, Logan

When
September 1, 7:15 AM CST
Where
Logan County, 1.99 mi WSW of Russellville to 1.91 mi WSW of Russellville
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
36.840, -86.914

State officials reported a water rescue and evacuation took place from a duplex on Emerson Bypass.

Flash Flood, Metcalfe

When
September 1, 7:30 AM CST
Where
Metcalfe County, 1.1 mi W of Edmonton to 0.16 mi NW of Edmonton
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.980, -85.620

Metcalfe officials reported several roads closed due to flooding.

Flash Flood, Logan

When
September 1, 7:40 AM CST
Where
Logan County, 0.69 mi S of Halo to 1.46 mi SW of Halo
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
36.860, -86.820

State officials reported a water rescue of a person trapped in a vehicle on Stevenson Mill Road.

Flash Flood, Metcalfe

When
September 1, 8:30 AM CST
Where
Metcalfe County, 0.55 mi W of Edmonton to 0.59 mi NNW of Edmonton
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.980, -85.610

An animal shelter had to be evacuated due to rising flood water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711484, 711486, 711487, 711488, 711489, 711490, 711491, 711492, 711493, 711494, 711495.